Acne is most commonly found during adolescence, when hormone levels first begin to surge. This sudden change in hormone levels causes the sebaceous glands to produce more oil than usual. If this oil isn’t able to escape the gland, it becomes clogged and acne forms!
Fluctuations in hormone levels can cause an increase in sebaceous oil production which, in turn, increases the likelihood of an acne breakout. This is common for women who are taking birth control pills or who become pregnant.
Using Birth Control Pills to Control Acne
Women who notice that their acne is getting worse while taking the birth control pill should discuss the situation with their doctor. Different types of oral contraception have differing levels of hormones, and one side effect of some contraception is an increase in acne. Switching to another brand may help bring acne back under control.
Any woman who is in good health and has started menstruating can talk to her doctor about getting a prescription for birth control pills. There are several brands that help clear up acne, but only one has been approved by the FDA for treating acne: Ortho Tri-cyclen.
It should be noted that the birth control pill should only be taken as a last resort, after all other options have been explored without success. The birth control pill does have side effects, and it is important to take it exactly as prescribed to avoid any possible negative consequences.
Acne During Pregnancy
Pregnancy can often cause an increase in acne for many women. This is because there are a lot of changes that occur within a woman’s body in order to prepare for the growing fetus. The two primary female hormones that are responsible for these changes are progesterone and estrogen. Progesterone is more androgenic than estrogen, which basically means that it is more like the hormones found in men. When there is an increase in progesterone during pregnancy, the sebaceous glands produce more sebaceous oils than they normally do. This can cause acne.
If you are having problems with acne during pregnancy, you should know that this is usually a temporary problem, and it will go away after you give birth. However, we know that this may not be possible for some women, and in those cases, we recommend that you make an appointment with a doctor who has experience working with pregnant women. After going over your personal situation, the doctor can recommend safe treatment options that will help you look better and will not hurt your baby.